Ask a doctor

Botox to the Glabella Caused Under Eye Bags, Is This Normal? What Can I Do? (photo)

I had 8 units of Botox to the upper forehead a week ago. I went back because a still had a few lines above my brows. The doctor said i needed to have my glabella done to support the forehead. So she injected 8 units into the glabella. The next morning my eyes were swollen and I have HUGE bags under my eyes, that were NEVER there before. This was my very first botox experience and I'm worried sick that these bags won't go away. Is this common, is there anything I can do?

Doctor Answers (8)

Under Eye Swelling after Botox

+1

Botox treatment is commonly given in the forehead or glabella (in between eyebrow area) to help soften and improve facial wrinkles. The aesthetic benefit of Botox develops over a few days and last for several months.

However, this cosmetic treatment can result in brief bruising and swelling, which typically resolves within a day. Usually these temporary side effects are in the immediate area of injection. However, some bruising or swelling could possibly develop areas not directly treated by Botox.

The under eye bag swelling after Botox treatment is more likely unrelated to forehead or glabellar treatments. However, only after a comprehensive evaluation can a specialist help determine appropriate options for you. If you haven't already, then speak with your Botox provider. Best of luck.

Dr. Chaboki

 


Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

Botox to the Glabella Caused Under Eye Bags, Is This Normal? What Can I Do?

+1

  Having Botox injected into the Glabella can cause edema (swelling) that would appear as eye bags the next day.  This, IMHO, is quite rare and could be minimized by avoiding the glabellar groove that houses the artery and vein.  Hitting one of these, during the Botox injection, would create additional bruising and swelling.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Swollen lower eyelids after botox for glabella

+1

It sounds that your doctor is very appropriate in the treatment plan. The units were not too high. I can't imagine how the Botox would have affected your lower eyelids unless you had the crows feet injected 8 days ago along with the forehead, but you made no mention of that. Possibly, if you had a numbing cream applied prior to the treatment the day before the glabella, you are seeing a dermatologic swelling reaction from that? Gravity often pulls fluids from swelling or dermatitis of the forehead down to the lower eyelids.  There might be some coincidental occurrence of sinusitis, etc.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

You might also like...

Botox for frown lines and eyebag development

+1

This is not a typical response to Botox when used in the manner you have described.. Sometimes we can become more aware of areas we have had work on and noticefor the first time things that have always been there. Early development of eyebags can be transcient in the initial stages. You should consult your injecting physician for evaluation.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

If this is just overnight, give this more time.

+1

Botox itself takes several days to take effect.  Even 16 units is a very small dose.  However, there is sufficient variation in how doctors place this agent that I have learn not to say something is impossible.  If this swelling persists over the weekend, I would recommend going back to be assessed by your injecting physician.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Botox in the the Glabella

+1

This is not a typical occurrence with Botox to this area.  As other panel members have mentioned, it is possible that it is swelling.  I recommend that you see your injector for an evaluation.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox takes a week to work

+1

The Botox hasn't had time to take effect yet after just waiting over night.  The Botox takes a week to work so any changes you see over night are due to swelling or bruising from the injection or are unrelated to the treatment.  They aren't caused by the Botox.

Daryl K. Hoffman, MD
Los Gatos Plastic Surgeon
4.5 out of 5 stars 10 reviews

Eye swelling after Botox

+1

It appears that what you have is due to swelling and bleeding from the glabellar injections and not an effect of the Botox, I think time will correct it on its own.

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.